Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 207, NWS Dodge City, KS

June 18, 1996Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 1996, 5:41 PM CDT for Kiowa County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1996, 5:41 PM CDT (22:41 UTC)
Expired
Jun 18, 1996, 6:25 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:45 PM CDTHail 0.75Mullinville, KS
Jun 18, 5:54 PM CDTHail 0.75Mullinville, KS
Jun 18, 6:02 PM CDTHail 1.25Mullinville, KS
Jun 18, 6:30 PM CDTHail 0.75Greensburg, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 182240
SVRDDC
KSC097-182325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT TUE JUN 18 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...KIOWA COUNTY
 
AT 538 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 4 MILES WEST NORTHWEST OF GREENSBURG MOVING SOUTHEAST
AT 5 MPH. THIS STORM IS EXPECTED TO CROSS HIGHWAY 54 BETWEEN
MULLINVILLE AND GREENSBURG AROUND 6 PM.
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

PARKIN/STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:27 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 3:27 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUN 18 1996

...MAIN FCST CHALLENGE IS TEMPS TMRW THEN PCPN WED NIGHT AND THURS...

ALL MODELS SHOW VERY WARM H85 TEMPS FCST FROM +31 TO +35 OVER CWA TMRW
WHICH WOULD YIELD TEMPS FROM 100 TO 105. SOME SWERLY DOWNSLOPE AND
SFC DRYING WOULD ENHANCE TEMPS ALSO AS THETA-E AXIS REMAINS EAST OF
REGION. WARM CAPPING LAYER ALOFT SHOULD INHIBIT ANY CONVECTION TMRW.

H5 RDG BEGINS TO PUSH EAST ALLOWING COOL FRONT TO GET CLOSE TO AREA
WEDNESDAY EVE AND THURSDAY. SOME MSTR CONVERG ALONG FRONT AND MINOR
SHRTWVS IN SWERLY FLOW MAY HELP TO SET OFF A FEW TSTRMS SO HAVE PUT
IN 20 PCT POPS TO COVER.

FOR TNGT...SWERLY WNDS AND H7 CAP SHOULD KEEP ANY TRW AT BAY...HOWEVER
SOME HI BASED VIRGA SHOWERS MAY POP UP FAR WEST...SO HAVE DROPPED
TSTRMS FROM EVE PACKAGE.

WILL USE PERSISTENCE FOR MINS TNGT AND WILL GO A LITTLE WARMER THAN
GUIDANCE TMRW WITH HIGH H85 FCST TEMPS AND SOME DRIER AIR. WITH
UNCERTAINTY OF COOL FRONT POSITION ON THURSDAY HAVE OPTED TO GO
WITH COMPROMISE BETWEEN FAN AND FWC GUID FOR THURSDAY.

DDC 065/101 063/093 065 112
GCK 063/100 062/093 063 112
EHA 063/104 060/093 060 112
LBL 063/102 061/093 061 112
HYS 064/095 059/088 065 112
P28 068/103 071/100 073 112

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:51 PM CDTSevere Thunderstorm WarningDDCKiowa49 min
Jun 18, 6:04 PM CDTSevere Thunderstorm WarningDDCPratt46 min
Jun 18, 6:27 PM CDTSevere Thunderstorm WarningDDCKiowa48 min
Jun 18, 6:32 PM CDTSevere Thunderstorm WarningDDCBarber63 min
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningDDCComanche66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.